Vermont, 2014

Winter Storm in Vermont, November 26 to 27, 2014

November 26 to 27, 2014 · NWS BTV · 13 events in 13 counties and zones

A surface low developed off the Florida coast during the evening of November 25th and proceeded to strengthen into a Nor'easter as it moved across Cape Cod Massachusetts around Midnight on November 27th. Snow began around midday on November 26th and ended during the early morning hours of November 27th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface low developed off the Florida coast during the evening of November 25th and proceeded to strengthen into a Nor'easter as it moved across Cape Cod Massachusetts around Midnight on November 27th. Snow began around midday on November 26th and ended during the early morning hours of November 27th.

Snowfall totals were generally 8 to 12 inches across much of Vermont with only 3 to 6 inches in northwest Vermont. The timing of the storm was at its worst, due to holiday commuters, that caused numerous vehicle accidents across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 26, 6:56 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Nov 26, 6:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
656 AM EST WED NOV 26 2014

.SYNOPSIS...
A DEVELOPING NOR'EASTER ALONG THE MID ATLANTIC COAST WILL BRING
SNOW TO THE NORTH COUNTRY. WET SNOW WILL DEVELOP ACROSS SOUTH-
CENTRAL VERMONT THIS MORNING...AND THEN OVERSPREAD NORTHERN
VERMONT AND MUCH OF NORTHERN NEW YORK THIS AFTERNOON. THE
HEAVIEST SNOW ACCUMULATION IS EXPECTED ACROSS SOUTH-CENTRAL AND
EASTERN VERMONT. SLOW TRAVEL CONDITIONS DUE TO SLICK...SNOW
COVERED ROADWAYS AND LOW VISIBILITY IN FALLING SNOW CAN BE
EXPECTED THIS AFTERNOON AND TONIGHT. SNOW WILL END BY DAYBREAK ON
THANKSGIVING MORNING...AND MOSTLY DRY AND SEASONABLY COLD
CONDITIONS WILL FOLLOW THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 645 AM EST WEDNESDAY...GOING FORECAST LOOKING OKAY. ONLY
MINOR ADJUSTMENTS WITH LATEST UPDATE TO ACCOUNT FOR LATEST
CONDITIONS...AND BLEND WITH FORECAST FOR LATER THIS MORNING.
PRECIPITATION SPREADING NORTH FROM SOUTHERN NEW YORK STATE
WILL BE ARRIVING IN SOUTH-CENTRAL VERMONT MID-LATE MORNING.

PREVIOUS DISCUSSION...
A NOR'EASTER WILL BRING VARYING AMOUNTS OF SNOW TO THE NORTH
COUNTRY BEGINNING MID-LATE THIS MORNING. THE MAIN CHANGE WITH THIS
FORECAST PACKAGE WAS TO INCREASE THE AREAL COVERAGE OF THE WINTER
STORM WARNINGS AND TO ISSUE ADVISORIES FOR PORTIONS OF NORTHWEST
VERMONT AND NORTHEAST NEW YORK.

STILL RELATIVELY MILD ACROSS FORECAST AREA AT THIS TIME WITH
TEMPERATURES IN THE UPPER 20S TO MID 30S. BUT COOLER AIR WILL
CONTINUE TO ADVECT INTO REGION AS WINDS BECOME NORTHWEST AND THEN
NORTHERLY DURING THE DAY...SO NOT EXPECTING MAX TEMPERATURES TO
BE MUCH HIGHER THAN THE THE EARLY MORNING READINGS.

MEANWHILE...LOW PRESSURE TAKING SHAPE ALONG STALLED FRONT ALONG
CAROLINA COAST. EXPECT THIS LOW TO STRENGTHEN IN RESPONSE TO UPPER
LEVEL ENERGY APPROACHING FROM MISSISSIPPI VALLEY. MODELS IN GOOD
AGREEMENT REGARDING TIMING AND TRACK OF SURFACE LOW...WHICH IS
EXPECTED TO MOVE TO DELMARVA THIS AFTERNOON AND THEN PASS INSIDE
THE BENCHMARK OF 40N 70W IN VICINITY OF NANTUCKET EARLY THIS
EVENING. THIS PLACES OUR FORECAST AREA ON THE NORTHWESTERN
PERIPHERY OF THE PRECIPITATION SHIELD. EXPECT SNOW TO OVERSPREAD
SOUTH-CENTRAL VERMONT LATER THIS MORNING AND REST OF VERMONT AND
NORTHEAST NEW YORK THIS AFTERNOON...WITH FAR NORTHWESTERN PORTION
OF FORECAST AREA REMAINING DRY. THE SNOW WILL BE RATHER WET TO
START WITH RATIOS GENERALLY FROM 10:1 TO 13:1 THROUGH THIS
AFTERNOON. ACCUMULATIONS BY LATE AFTERNOON EXPECTED TO RANGE FROM
3 TO 5 INCHES ACROSS SOUTHERN AREAS WITH 1 TO 3 INCHES NORTHERN
VERMONT AND NORTHEAST NEW YORK.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/...
AS OF 509 AM EST WEDNESDAY...SNOW CONTINUES THROUGH AT LEAST
MIDNIGHT TONIGHT BEFORE TAPERING OFF FROM WEST TO EAST ACROSS THE
REGION AS LOW TRACKS UP ALONG NEW ENGLAND COAST AND THEN TO NOVA
SCOTIA BY THURSDAY MORNING. SNOW RATIOS INCREASE WITH GOOD
DENDRITE GROWTH POTENTIAL AND TEMPS FALLING INTO 20S. THERE WILL
BE A SHARP GRADIENT IN TOTAL SNOWFALL ACCUMULATION WITH
ACCUMULATIONS RANGE FROM A DUSTING TO AN INCH IN THE SAINT
LAWRENCE VALLEY TO 3 TO 6 INCHES ACROSS MUCH OF THE NORTHEAST
VERMONT AND NORTHWEST VERMONT TO 6 TO 14 INCHES ACROSS THE REST OF
VERMONT. THE HIGHEST TOTALS ARE EXPECTED IN SOUTH- CENTRAL AND
EASTERN VERMONT WHERE SNOWFALL RATES MAY EXCEED AN INCH AN HOUR
THIS AFTERNOON AND EVENING.

PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA ON THANKSGIVING
DAY SO EXPECT MOSTLY CLOUDY SKIES...AND THERE MAY BE A FEW SNOW
SHOWERS AROUND...MAINLY DURING THE MORNING. MAX TEMPS A BIT BELOW
NORMAL WITH HIGHS IN THE MID 30S.

UPPER TROUGH REMAINS OVER THE REGION THURSDAY NIGHT INTO
FRIDAY BEFORE FLOW BECOMES MORE ZONAL FRIDAY AFTERNOON. OTHER THAN
THE SLIGHT CHANCE FOR A FEW SNOW SHOWERS...IT WILL BE DRY WITH
VARIABLE CLOUDS AND NEAR SEASONABLE TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 AM EST WEDNESDAY...LOOKING LIKE A PRETTY UNEVENTFUL
EXTENDED PERIOD FROM FRIDAY NIGHT THROUGH TUESDAY WITH NO BIG
SYSTEMS ON THE HORIZON AND ONLY WEAK SHORTWAVE ENERGY MOVING
THROUGH A GENERALLY ZONAL FLOW ALOFT. PERIOD BEGINS SATURDAY WITH
HIGH PRESSURE EXITING EASTWARD OFF THE ATLANTIC SEABOARD WHILE
WEAK LOW PRESSURE MOVING OUT OF THE NORTHERN GREAT PLAINS SHIFTS
EASTWARD INTO THE GREAT LAKES. SOUTHERLY RETURN FLOW BETWEEN THE
DEPARTING HIGH AND APPROACHING LOW WILL BRING RISING HEIGHTS
ACROSS THE NORTHEAST SATURDAY NIGHT THROUGH SUNDAY WITH TEMPS
RUNNING JUST A TAD ABOVE NORMAL. SURFACE COLD FRONT TRACKS THROUGH
THE NORTH COUNTRY SUNDAY NIGHT...BUT WITH THE PARENT LOW WELL OFF
TO OUR NORTH DEEP LAYER MOISTURE IS LACKING SO THINKING SCATTERED
RAIN/SNOW SHOWERS IS WHAT WE'RE IN FOR. BEHIND THE FRONT...WINTER
RETURNS ON STRONG COLD AIR ADVECTION IN ADVANCE OF COLD HIGH
PRESSURE BUILDING ACROSS THE NORTHEAST FOR MONDAY AND TUESDAY.
MONDAY LOOKS TO FEATURE FALLING TEMPS THROUGH THE DAY ALONG WITH
BRISK NORTHERLY WINDS. WINDS TAPER OFF TUESDAY WITH THE HIGH
BUILDING OVERHEAD...BUT TEMPS WILL RUN A GOOD 5-10 DEGREES BELOW
NORMAL.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...CONDITIONS WILL REMAIN VFR THROUGH MID-DAY
UNDER A MID-LEVEL DECK BEFORE TRENDING TO MVFR/IFR IN SNOW AS LOW
PRESSURE TRACKS UP THE EAST COAST. SNOW REACHES KRUT AROUND 16Z
AND RAPIDLY SPREADS NORTH/NORTHWEST DURING THE AFTERNOON WITH VFR
DROPPING TO IFR AT ALL SITES EXCEPT FOR KMSS WHICH SHOULD REMAIN
DRY. SNOW ENDS AFTER 08Z NORTHERN NEW YORK AND 10-11Z VERMONT WITH
CONDITIONS TRENDING BACK TO MVFR.

OUTLOOK 12Z THURSDAY THROUGH SUNDAY...

12Z THURSDAY - 18Z THURSDAY...ANY LINGERING IFR TRENDS TO MVFR AS
LOW PRESSURE PULLS AWAY FROM THE NEW ENGLAND COAST.

18Z THURSDAY - 12Z SATURDAY...MVFR TRENDS TO VFR BY 12Z FRI AS
HIGH PRESSURE BUILDS INTO THE REGION.

12Z SATURDAY - 00Z MONDAY...GENERALLY VFR WITH MVFR SNOW SHOWERS
POSSIBLE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR VTZ005-016.
     WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR VTZ003-004-
     006>012-017>019.
NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NYZ034-035.

&&

SYNOPSIS...RJS
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...LAHIFF
AVIATION...LAHIFF
Hazardous weather outlook, Nov 26, 4:04 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
404 AM EST WED NOV 26 2014

VTZ003-004-006>012-017>019-270915-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
404 AM EST WED NOV 26 2014

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ034-035-VTZ005-016-270915-
WESTERN ESSEX-EASTERN ESSEX-WESTERN CHITTENDEN-EASTERN FRANKLIN-
404 AM EST WED NOV 26 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ028>031-VTZ001-002-270915-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
404 AM EST WED NOV 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

LIGHT ACCUMULATING SNOW IS EXPECTED THIS AFTERNOON AND EVENING...
ENDING AFTER MIDNIGHT TONIGHT. SNOW ACCUMULATIONS WILL RANGE FROM
1 TO 4 INCHES ACROSS THE NORTHERN CHAMPLAIN VALLEY AND NORTHERN
ADIRONDACKS. SOME MINOR TRAVEL IMPACTS AND DELAYS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-087-270915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
404 AM EST WED NOV 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Windsor

When
November 26, 10:00 AM EST to November 27, 12:00 AM EST
Where
Windsor forecast zone
Property damage
$50,000
Reported by
COOP Observer

Snowfall totals of 10 to 12 inches were common with 13 inches in Pomfret, 12 inches in Rochester, Woodstock and West Hartford with 11 inches in Bethel and Ludlow. Some power outages due to the heavy wet snow were observed.

Winter Storm, Eastern Rutland

When
November 26, 10:00 AM EST to November 27, 12:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were common with 11 inches in Wells and Danby, 10 inches in Hydeville and Rutland with 9 inches in Pittsford.

Winter Storm, Western Rutland

When
November 26, 10:00 AM EST to November 27, 12:00 AM EST
Where
Western Rutland forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were common with 11 inches in Wells and Danby, 10 inches in Hydeville and Rutland with 9 inches in Pittsford.

Winter Storm, Orange

When
November 26, 12:00 PM EST to November 27, 2:00 AM EST
Where
Orange forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were common with 12 inches in Braintree, 11 inches in Randolph Center and 10 inches in Corinth.

Winter Storm, Eastern Addison

When
November 26, 12:00 PM EST to November 27, 12:00 AM EST
Where
Eastern Addison forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 16 inches were common with 16 inches in Orwell, 14 inches in Cornwall, 13 inches in Salisbury, 12 inches in East Middlebury and Weybridge with 9 inches in Lincoln and 8 inches in Vergennes.

Winter Storm, Western Addison

When
November 26, 12:00 PM EST to November 27, 12:00 AM EST
Where
Western Addison forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 16 inches were common with 16 inches in Orwell, 14 inches in Cornwall, 13 inches in Salisbury, 12 inches in East Middlebury and Weybridge with 9 inches in Lincoln and 8 inches in Vergennes.

Winter Storm, Washington

When
November 26, 12:00 PM EST to November 27, 12:00 AM EST
Where
Washington forecast zone
Property damage
$30,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 14 inches were common with 14 inches in Waterbury, 13 inches in Fayston and East Montpelier, 12 inches in Cabot, Warren, Marshfield and Northfield, 10 inches in Middlesex and 9 inches in Worcester.

Winter Storm, Lamoille

When
November 26, 1:00 PM EST to November 27, 12:00 AM EST
Where
Lamoille forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were common with 11 inches in Stowe, 9 inches in Morrisville and Johnson with 7 inches in Jeffersonville and Hyde Park.

Winter Storm, Caledonia

When
November 26, 2:00 PM EST to November 27, 4:00 AM EST
Where
Caledonia forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 12 inches were common with 11 inches in St. Johnsbury, West Barnet, Danville and Sutton, 10 inches in Walden, Wheelock and Hardwick with 9 inches in Sheffield.

Winter Storm, Essex

When
November 26, 2:00 PM EST to November 27, 4:00 AM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall totals of 7 to 10 inches were common with 10 inches Averill and Lundenburg with 9 inches in Gilman.

Winter Storm, Orleans

When
November 26, 2:00 PM EST to November 27, 4:00 AM EST
Where
Orleans forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall totals of 7 to 11 inches were common with 12 inches in Greensboro, 9 inche sin Coventry, 8 inches in Newport and Derby with 7 inches in Westfield.

Winter Storm, Eastern Chittenden

When
November 26, 2:00 PM EST to November 27, 12:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were common with 11 inches in Huntington and Underhill, 10 inches in Nashville, 9 inches in Richmond and Hinesburg, 8 inches in Essex, South Burlington airport and Westford. Numerous vehicle accidents with periodic road closures on Interstate 89.

Winter Storm, Western Chittenden

When
November 26, 2:00 PM EST to November 27, 12:00 AM EST
Where
Western Chittenden forecast zone
Property damage
$30,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were common with 11 inches in Huntington and Underhill, 10 inches in Nashville, 9 inches in Richmond and Hinesburg, 8 inches in Essex, South Burlington airport and Westford. Numerous vehicle accidents with periodic road closures on Interstate 89.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546106, 546107, 546108, 546105, 546109, 546110, 546113, 546114, 546102, 546103, 546104, 546111, 546112.